Hail, Caddo
- When
- March 28, 5:05 PM CST
- Where
- Caddo County, 0.69 mi N of Greenwood
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.440, -93.970
Golfball sized hail reported in Greenwood, Louisiana.
A frontal boundary pulled up stationary across portions of Southwest Arkansas into Southeast Oklahoma during the daytime hours. A very unstable airmass developed south of the boundary with CAPE values approaching 4000 J/KG and Lifted Indices near -10.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A frontal boundary pulled up stationary across portions of Southwest Arkansas into Southeast Oklahoma during the daytime hours. A very unstable airmass developed south of the boundary with CAPE values approaching 4000 J/KG and Lifted Indices near -10. While low level shear was weak in the warm sector, deep layer shear was in excess of 50kts and with the help of a strong upper level trough moving out of Central Texas, severe thunderstorms developed across the region during the afternoon and evening hours of March 28th. Strong lapse rates initially resulted in hail producing thunderstorms, some of which took on the appearance of supercell thunderstorms. Later in the evening, a squall line developed with widespread wind damage noted across the southern half of Northeast Texas and Northern Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 28, 3:56 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 456 PM CDT FRI MAR 28 2014 .DISCUSSION... THIS AFTERNOON A SURFACE LOW PRESSURE SYSTEM WAS MOVING INTO SOUTHERN TEXAS WITH AN INVERTED SURFACE TROUGH OF LOW PRESSURE CURVING INTO DEEP EAST TEXAS AND NORTH INTO EXTREME NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. A COLD FRONT EXTENDED SOUTHWEST FROM THE NORTHEAST TEXAS ACROSS SOUTHERN ARKANSAS INTO SOUTHEAST OKLAHOMA AND DOWN ACROSS NORTH TEXAS INTO THE SURFACE LOW PRESSURE CENTER OVER SOUTH TEXAS. OUT AHEAD OF THE SURFACE LOW AND FRONTAL BOUNDARIES...THE SKIES CLEARED ALLOWING THE TEMPERATURES TO WARM INTO THE MID 70/S TO THE LOWER 80/S WHICH WILL CONTRIBUTE TO THE UNSTABLE CONDITIONS FOR THE FOUR STATE REGION. THE WARM TEMPERATURES WILL ALLOW FOR ADDITIONAL DEVELOPMENT FOR THE REST OF OUR COUNTY WARNING AREA. HAVE EXTENDED SEVERE THUNDERSTORM WATCH NUMBER 37 SOUTH TO INCLUDE OUR REMAINING COUNTIES OF DEEP EAST TEXAS AND LOUISIANA THAT WERE NOT IN THE PREVIOUS WATCH ISSUANCE'S. STRONG TO SEVERE THUNDERSTORMS NOW ONGOING OVER NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS PRODUCING LARGE HAIL NEAR GOLF BALL SIZE ALONG WITH LOCALLY HEAVY RAINFALL. SEVERAL WEAK UPPER LEVEL DISTURBANCES HAVE BEEN MOVING AROUND THE BASE OF AN UPPER TROUGH TO THE WEST AND MOVING OVER THE FRONTAL BOUNDARY AND WARM SECTIONS AHEAD OF THE SURFACE BOUNDARY...HELPING THE THUNDERSTORM FORMATION. FOR THE REST OF THE AFTERNOON AND INTO THE EVENING THE UPPER TROUGH OF LOW PRESSURE OVER SOUTHWEST OKLAHOMA ACROSS NORTH TEXAS AND INTO SOUTH TEXAS WILL MOVE EAST SPREADING THE FRONTAL BOUNDARY AND SURFACE LOW EAST PROVIDING WIDESPREAD SHOWERS AND THUNDERSTORMS. LARGE HAIL IS GOING TO OCCUR FOR MANY AREAS AND PROTECTION FOR VEHICLES AND OTHER ITEMS MAY NEED TO BE ATTEMPTED UNDER COVER INTO THE EVENING. BY LATE TONIGHT THE SHOWERS AND THUNDERSTORMS WILL BE ENDING AS THE UPPER TROUGH AXIS SHIFTS EAST OF THE FORECAST AREA. RIDGING ALOFT AND ON THE SURFACE WILL MOVE INTO THE FOUR STATE REGION PROVIDING FOR A DRY PERIOD INTO THE FIRST OF NEXT WEEK WHEN ANOTHER PASSING SHORT WAVE ACROSS THE CENTRAL PLAINS SHIFTS EAST AND MAY TRAIL ENOUGH ENERGY TO PROVIDE FOR THE NORTHERN ZONES FOR A SLIGHT CHANCE OF RAIN. RAIN CHANCES WILL BE ON THE INCREASE FOR THE MIDDLE TO LATE WEEK AS A CLOSED LOW DEVELOPS OVER CALIFORNIA AND SENDS A SERIES OF UPPER DISTURBANCES THROUGH THE RESULTING SOUTHWEST FLOW TO PROVIDE SHOWERS AND THUNDERSTORMS. FOR LATE NEXT WEEK AND INTO THE WEEKEND A DRY PERIOD WILL RETURN AS RIDGING ALOFT AND ON THE SURFACE RETURN TO THE AREA. /06/ && .PRELIMINARY POINT TEMPS/POPS... SHV 53 73 45 75 49 / 60 0 0 0 0 MLU 55 71 43 73 48 / 70 0 0 0 0 DEQ 46 71 38 74 47 / 40 0 0 0 0 TXK 50 71 44 73 50 / 50 0 0 0 0 ELD 53 71 40 72 46 / 70 0 0 0 0 TYR 49 73 45 78 52 / 30 0 0 0 0 GGG 50 73 43 77 51 / 30 0 0 0 0 LFK 54 77 44 77 49 / 60 0 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1100 AM CDT FRI MAR 28 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-291100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1100 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA... SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD ACROSS THE FOUR STATE REGION...AHEAD OF A STRONG UPPER LEVEL DISTURBANCE...THAT WILL SHIFT EAST ACROSS OKLAHOMA AND TEXAS. A VERY UNSTABLE AIR MASS WILL BE IN PLACE...WITH SEVERE THUNDERSTORMS LIKELY DEVELOPING BY MID TO LATE AFTERNOON. COLD TEMPERATURES ALOFT...WILL ADD TO THE INSTABILITY WITH LARGE HAIL THE PRIMARY THREAT...ALONG WITH DAMAGING WINDS. AN ISOLATED TORNADO CAN SPIN UP. LATE THIS AFTERNOON AND INTO THE EVENING THUNDERSTORMS WILL ORGANIZE INTO CLUSTERS AND RACE RAPIDLY EAST OUT OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE FOUR STATE REGION. 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 PM CDT FRI MAR 28 2014
TXZ138-150-151-282245-
HARRISON-PANOLA-RUSK-
445 PM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
HARRISON...PANOLA AND RUSK...
INCLUDING THE FOLLOWING LOCATIONS...
TATUM...
AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES WEST OF TATUM...OR 14 MILES
NORTHEAST OF HENDERSON...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
452 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL DAINGERFIELD 33.03N 94.72W
03/28/2014 E1.00 INCH MORRIS TX 911 CALL CENTER
&&
EVENT NUMBER SHV1400137
MDVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 5 W GILMER 32.73N 95.03W
03/28/2014 UPSHUR TX 911 CALL CENTER
2 TREES DOWN ACCROSS HIGHWAY
&&
EVENT NUMBER SHV1400138
MDVSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT FRI MAR 28 2014
TXZ138-151-282315-
HARRISON-PANOLA-
510 PM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
HARRISON AND PANOLA...
INCLUDING THE FOLLOWING LOCATIONS...
ELYSIAN FIELDS...
AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BECKVILLE...OR
11 MILES NORTH OF CARTHAGE...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
524 PM CDT FRI MAR 28 2014
TXZ136-282330-
SMITH-
524 PM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
SMITH...
INCLUDING THE FOLLOWING LOCATIONS...
TYLER...
AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CHANDLER...OR 15 MILES WEST OF
TYLER...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND DMG TEXARKANA 33.45N 94.02W
03/28/2014 MILLER AR TRAINED SPOTTER
TREES DOWN...POWER LINES DOWN
&&
EVENT NUMBER SHV1400139
MDVThe Shreveport radar (KSHV), 12 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
14 thunderstorm wind, 11 hail. Local standard time, as filed.
Golfball sized hail reported in Greenwood, Louisiana.
Measured gust at the Shreveport Regional Airport.
Hail reported at the National Weather Service Office in Shreveport.
Hail slightly larger than golfballs was reported on the west side of Shreveport.
Golfball sized hail was reported at the National Weather Service Office in Shreveport.
Trees were reported downed at Jewella Avenue and Penick Street.
Hail was reported in the Fellowship community.
Numerous trees were downed east of Cullen, Louisiana.
Widespread trees and powerlines were downed across all of Sabine Parish. Some of these tree fell on homes, especially in the Zwolle community. Trees were also reported down on a few automobiles as well. Power outages were widespread throughout the parish.
Widespread trees and powerlines downed...mainly across the southern half of De Soto parish. Power outages were widespread as well.
Widespread trees and powerlines were downed throughout the entire parish. Some roof damage was reported from fallen trees and power outages were widespread.
Widespread trees and powerlines were downed throughout the entire parish. Some of these trees damaged homes and automobiles as well. Power outages were widespread.
Numerous trees and powerlines were downed on the north side of Black Lake Reservoir.
A tree was downed on Shady Grove Road east of Saline, Louisiana.
Widespread trees and powerlines were downed throughout the parish. A tree was downed on a home with other wind damage reported to other homes in the parish as well. Power outages were widespread.
Widespread trees and powerlines downed throughout the parish. A roof was ripped off a home with other homes suffering structural damage from fallen trees. Automobiles also had trees downed on them as well. Power outages were widespread throughout the parish.
Hail was reported east of Dubach, Louisiana.
Widespread trees and powerlines were downed throughout the entire parish. Some trees were on homes and vehicles across the parish as well. Power outages were widespread.
Numerous trees and powerlines downed throughout the parish. A tree was downed on a home in the Columbia community. Power outages were widespread as well.
Roofs were damaged on several homes in the Jena community. These homes were either damaged from fallen trees or from direct wind damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497885, 497890, 497892, 497895, 497896, 497898, 497899, 497900, 497905, 498069, 498070, 498075, 498076, 498077, 498078, 498079, 498080, 498081, 498082, 498083, 498084, 498085, 498086, 498087, 498088.